Thursday, March 17, 2005

Topical Medication

I'm not going to get any "real" writing done tonight if I do a long, thoughtful post here (yeah, how likely was that anyway?) so I thought I'd just mention one thing: Steroids'll kill ya.

I discovered this when I actually read the package insert for the stuff my doc's had me on for the past several weeks. And I probably wouldn't have done that if I hadn't been feeling incredibly bad for several days for no discernible reason. Well, here's a few good reasons, listed as "Adverse reactions" to the meds:

  • Hypertension
  • Tendon rupture
  • Pathological fracture of long bones
  • Peptic ulcer with possible perforation and hemorrhage
  • Impaired wound healing
  • Increased sweating (this explains a lot)
  • Convulsions
  • Vertigo
  • Headache (no kidding)
  • Menstrual irregularities (the only good thing on this list)
  • Decreased carbohydrate tolerance
  • Fluid and sodium retention

And much, much more! They also stuck in this small paragraph unobtrusively:

"Psychic derangements may appear when corticosteroids are used, ranging from euphoria, insomnia, mood swings, personality changes, and severe depression to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids."

Now they tell me. Explains a lot about professional athletes, though.

2 comments:

Jack said...

"frank psychotic manifestations"?!? Wow. Sounds nasty.

Kory O said...

Yup, honey, lotsa funky things happen when you take them for long periods of time. Ask the East German Unisex Olympics Squad.

Hope you get off of them soon.

Just be glad you're a girl. Men can experience, um, shrinkage, and sometimes it's permanent.